Stochastic Systems

A Blood Bank Model with Perishable Blood and Demand Impatience

Shaul K. Bar-Lev, Onno Boxma, Britt Mathijsen, and David Perry

Full-text: Open access

Abstract

We consider a stochastic model for a blood bank, in which amounts of blood are offered and demanded according to independent compound Poisson processes. Blood is perishable, i.e., blood can only be kept in storage for a limited amount of time. Furthermore, demand for blood is impatient, i.e., a demand for blood may be canceled if it cannot be satisfied soon enough. For a range of perishability functions and demand impatience functions, we derive the steady-state distributions of the amount of blood kept in storage, and of the amount of demand for blood (at any point in time, at most one of these quantities is positive). Under certain conditions we also obtain the fluid and diffusion limits of the blood inventory process, showing in particular that the diffusion limit process is an Ornstein-Uhlenbeck process.

Article information

Source
Stoch. Syst., Volume 7, Number 2 (2017), 237-262.

Dates
Received: July 2015
Accepted: May 2017
First available in Project Euclid: 24 February 2018

Permanent link to this document
https://projecteuclid.org/euclid.ssy/1519441213

Digital Object Identifier
doi:10.1287/stsy.2017.0001

Mathematical Reviews number (MathSciNet)
MR3741353

Zentralblatt MATH identifier
06849801

Subjects
Primary: 60K30: Applications (congestion, allocation, storage, traffic, etc.) [See also 90Bxx]
Secondary: 60J60: Diffusion processes [See also 58J65] 33C15: Confluent hypergeometric functions, Whittaker functions, $_1F_1$

Keywords
blood bank level-crossings shot-noise model confluent hypergeometric functions scaling limits Ornstein-Uhlenbeck process

Rights
Creative Commons Attribution 4.0 International License.

Citation

Bar-Lev, Shaul K.; Boxma, Onno; Mathijsen, Britt; Perry, David. A Blood Bank Model with Perishable Blood and Demand Impatience. Stoch. Syst. 7 (2017), no. 2, 237--262. doi:10.1287/stsy.2017.0001. https://projecteuclid.org/euclid.ssy/1519441213


Export citation

References

  • Albrecher, H., Lautscham, V. (2013) From ruin to bankruptcy for compound Poisson surplus processes. ASTIN Bull. 43:213–243.
  • Anderson, D., Blom, J., Mandjes, M., Thorsdottir, H., de Turck, K. (2016) A functional central limit theorem for a Markov-modulated infinite-server queue. Methodology Comput. Appl. Probab. 18(1):151–168.
  • Asmussen, S. (2003) Applied Probability and Queues, 2nd ed. (Springer, New York).
  • Bar-Lev, SK., Boxma, OJ., Mathijsen, BWJ., Perry, D. (2015) A blood bank model with perishable blood and demand impatience. Eurandom Report 2015–015.
  • Bekker, R., Borst, SC., Boxma, OJ., Kella, O. (2004) Queues with workload-dependent arrival and service rates. Queueing Systems 46:537–556.
  • Beliën, J., Forcé, H. (2012) Supply chain management of blood products: A literature review. Eur. J. Oper. Res. 217:1–16.
  • Billingsley, P. (1999) Convergence of Probability Measures, Wiley Series in Probability and Statistics, 2nd ed. (John Wiley &Sons, New York).
  • Boucherie, RJ., Boxma, OJ. (1996) The workload in the M/G/1 queue with work removal. Prob. Engr. Inf. Sci. 10:261–277.
  • Boxma, OJ., Essifi, R., Janssen, AJEM. (2016) A queueing/inventory and an insurance risk model. Adv. Appl. Probab. 48(4):1139–1160.
  • Boxma, OJ., David, I., Perry, D., Stadje, W. (2011) A new look at organ transplant models and double matching queues. Probab. Engrg. Informational Sci. 25:135–155.
  • Chen, H., Yao, DD. (2001) Fundamentals of queueing networks: Performance, asymptotics and optimization. Fundamentals of Queueing Networks: Performance, Asymptotics, and Optimization. Stochastic Modelling and Applied Probability, Vol. 46 (Springer, New York).
  • Dai, JG., Dieker, AB., Gao, X. (2014) Validity of heavy-traffic steady-state approximations in many-server queues with abandonment. Queueing Systems 78:1–29.
  • Dai, JG., He, S., Tezcan, T. (2010) Many-server diffusion limits for G/Ph/n + GI queues. Ann. Appl. Probab. 20:1854–1890.
  • Gamarnik, D., Goldberg, DA. (2013) Steady-state GI/G/N queue in the Halfin-Whitt regime. Ann. Appl. Probab. 23:2382–2419.
  • Gamarnik, D., Zeevi, A. (2006) Validity of heavy traffic steady-state approximations in generalized Jackson networks. Ann. Appl. Probab. 16:56–90.
  • Garnett, O., Mandelbaum, A., Reiman, MI. (2002) Designing a call center with impatient customers. Manufacturing Service Oper. Management 4(3):208–227.
  • Ghandforoush, P., Sen, TK. (2010) A DSS to manage platelet production supply chain for regional blood centers. Decision Support Systems 50:32–42.
  • Gurvich, I. (2014) Validity of heavy-traffic steady-state approximations in multiclass queueing networks: The case of queue-ratio disciplines. Math. Oper. Res. 39(1):121–162.
  • Keilson, J., Mermin, ND. (1959) The second-order distribution of integrand shot noise. IRE Trans. IT- 5:75–77.
  • Olver, FW., Lozier, DW., Boisvert, RF., Clark, CW. (2010) NIST Handbook of Mathematical Functions, 1st ed. (Cambridge University Press, New York).
  • Pang, G., Talreja, R., Whitt, W. (2007) Martingale proofs of many-server heavy-traffic limits for Markovian queues. Probab. Surveys 4:193–267.
  • Puhalskii, AA., Reiman, MI. (2000) The multiclass GI/PH/N queue in the Halfin-Whitt regime. Adv. Appl. Probab. 32:564–595.
  • Reed, J., Zwart, AP. (2011) A piecewise linear stochastic differential equation driven by a Lévy process. J. Appl. Probab. 48A:109–119.
  • Ross, SM. (1996) Stochastic Processes, Wiley Series in Probability and Mathematical Statistics, 2nd ed. (John Wiley & Sons, New York).
  • Slater, LJ. (1960) Confluent Hypergeometric Functions (Cambridge University Press, Cambridge, UK).
  • Stanger, SHW., Yates, N., Wilding, R., Cotton, S. (2012) Blood inventory management: Hospital best practice. Transfusion Medicine Rev. 26:153–163.
  • Steiner, ME., Assmann, SF., Levy, JH., Marshall, J., Pulkrabek, S., Sloan, SR., Triulzi, D., Stowell, CP. (2010) Addressing the question of the effect of RBC storage on clinical outcomes: The red cell storage duration study (RECESS, Section 7). Transfus Apher Sci. 43:107–116.
  • Ward, AR., Glynn, PW. (2003) A diffusion approximation for a Markovian queue with reneging. Queueing Systems 43:103–128.
  • Ward, AR., Glynn, PW. (2005) A diffusion approximation for a GI/GI/1 queue with balking or reneging. Queueing Systems 50:371–400.
  • Whitt, W. (2002) Stochastic-Process Limits, Springer Series in Operations Research (Springer, New York).